Alert archive / North Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jun 30, 2016, 10:39 PM EDT for Wake County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2016, 10:39 PM EDT (02:39 UTC)
- Expired
- Jun 30, 2016, 11:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Raleigh, NC
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 14 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 918 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted.
226 WWUS82 KRAH 010239 SPSRAH SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1039 PM EDT THU JUN 30 2016 NCZ041-010315- WAKE NC- 1039 PM EDT THU JUN 30 2016 ...AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT PORTIONS OF CENTRAL WAKE COUNTY UNTIL 1115 PM EDT... AT 1037 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY NEAR RALEIGH...MOVING NORTHEAST AT 15 MPH. HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... RALEIGH...CARY...WAKE FOREST...GARNER...ZEBULON...KNIGHTDALE... WENDELL...ROLESVILLE...LAKE BENSON AND LAKE WHEELER. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING. && LAT...LON 3562 7862 3574 7883 3602 7856 3584 7828 TIME...MOT...LOC 0237Z 227DEG 15KT 3576 7864 $$ 77
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 30, 9:42 PM EDT, 57 minutes earlier.
Area forecast discussion, Jun 30, 9:42 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 942 PM EDT THU JUN 30 2016 .SYNOPSIS... A moist and unstable air mass, combined with a stalled surface front, will persist across the region through the Fourth of July, resulting in scattered showers and thunderstorms, primarily during the afternoon and evening hours. && .NEAR TERM /through Tonight/... As of 942 PM Thursday... A couple of outflow boundaries were moving north through central NC as of mid-evening. Scattered showers and thunderstorms were accompanying the outflows from Hickory and Lenoir east through the Triad... then SE to Goldsboro. Several clusters of convection were affecting the west-central part of NC around Hickory and another just south of the Triangle area. The evening Greensboro sounding indicated leftover MLCapes around 1000 J/KG. Thus, there is enough instability left over to work with the outflows to focus new convection. The latest hi-res CAMs suggest convection should persist for several more hours and make it into the Raleigh area before midnight. There is some agreement in the cluster near Hickory to persist until well after midnight and potentially affect much of NW NC, mainly west of the Triad. There could still be some wind gusts to 40-45 mph or so, but the convection is expected to remain below severe limits until it dissipates after midnight. Otherwise... Models are not indicating much stratus or fog later tonight. However, with dew points up and the ground wet in many areas, there should be at least patchy fog and areas of low stratus between 09z-13z. Lows generally in the upper 60s to lower 70s forecast. && .SHORT TERM /Friday and Friday night/... As of 230 PM Thursday... The weakening surface frontal zone is likely to be situated just to our NW Fri, with the column remaining rather moist over the SE CWA. Strong shortwave energy swinging through the Great Lakes will bring the axis of the longwave trough eastward through the mid-Atlantic region and into the Northeast states by Fri evening, with a slightly lagging surface cold front moving to the Appalachians Fri night. PW will remain elevated east of Highway 1 but not excessively so, while western sections will see PW values near or just slightly above normal. Only eastern sections are apt to see notable mid level DPVA (and even this will be weak), and the significant height falls and mid level lapse rates should brush by to our north. These factors should limit the coverage and strength of convection over the northwest half of the CWA Fri into Fri evening. Models depict moderate instability in the east half in the afternoon, reaching 1500-2000 J/kg of MUCAPE, along with marginal but improving deep layer shear to around 25-30 kts, so a few strong storms are possible in the Coastal Plain, with sounding analogs suggesting that large hail and perhaps a weak tornado or two are possible. Thicknesses will be near normal so expect highs in the upper 80s to lower 90s. Expect decreasing precip coverage by midnight with little to no shower chances overnight with the loss of heating and resulting stabilization and drier mid level air moving in from the west. Lows 68 to 73 under partly cloudy skies. -GIH && .LONG TERM /Saturday through Thursday/... As of 130 PM Thursday... A very unsettled pattern for the long term as a cold front will stall out over North Carolina this weekend and into next week. While the front may initially make it through the area, it appears it will creep back to the north for the weekend and keep us in the warmer airmass. Early in the day Saturday may be fairly dry but by afternoon the boundary will become active and convection will bring showers and thunderstorms to the area. Models are in fairly good agreement about keeping the stalled front in place for several days as several short wave impulses move along the front, providing extra forcing, particularly in the afternoons and early evenings when diurnal heating and instability are maximized. This means that there will be continued rain chances through the holiday weekend with some strong to severe storms possible, particularly Sunday and Monday afternoons when surface based CAPE values begin to approach 1500- 2000 J/kg and bulk shear values rise above 30 kts. In addition PW values at or above 2 inches for much of the time period and the possibility of training storms in the stacked westerly flow will present and increasing heavy rain and flooding threat as time goes on. At this time WPC is indicating 7 day total precipitation values of 2-3 inches across the area. That being said, with the precipitation convective in nature it is important to note that not everyone will see that much rain, but some could actually see more if showers and thunderstorms continue to train over a specific location. Highs during this period mainly in the mid 80s to near 90 degrees, although Sunday could be a couple degrees cooler. Models diverge on the handling of a low pressure system coming out of the Mississippi Valley on Monday night into Tuesday but the ECMWF has been far more consistent on keep the low subdued as it moves quickly through VA on Tuesday. The GFS is still producing a deep stronger low that causes a mid level trough to form and thus slows down the steering flow considerably. Compared to last run, the GFS is weakening this feature by 5 mb and appears to be backing off this scenario a little bit. Therefore will continue on with the ECMWF solution. In either scenario the upshot is the same. Diurnal thunderstorms continuing through the end of the forecast period. Temperatures in the upper 80s to low to mid 90s. && .AVIATION /00Z Friday through Monday/... As of 910 PM Thursday... 24-hr TAF Period: VFR conditions will prevail through the TAF period aside from a small potential for scattered showers and thunderstorms to affect central NC terminals this evening (through ~midnight) and a continued potential for sub-VFR ceilings/visbys attendant fog or stratus during the pre-dawn/early morning hours Friday morning. Scattered showers and thunderstorms will be possible at all terminals by the end of the TAF period late Friday aft/eve. Looking ahead: With little change in the upper level pattern through early/mid next week, expect VFR conditions to prevail outside of aft/eve convection and early morning fog/stratus. -Vincent && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...JB NEAR TERM...Badgett/Hartfield SHORT TERM...Hartfield LONG TERM...Ellis AVIATION...Vincent
Hazardous weather outlook, Jun 30, 3:33 PM EDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 333 PM EDT THU JUN 30 2016 NCZ008>011-025>028-041>043-077-078-088-089-011100- GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-WAKE- JOHNSTON-WILSON-HARNETT-WAYNE-CUMBERLAND-SAMPSON- 333 PM EDT THU JUN 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE THROUGH THIS EVENING. STRONG WIND GUSTS AND SOME HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING... WITH A PRIMARY THREAT OF LARGE HAIL. STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON MONDAY... AND THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS... LARGE HAIL... AND LOCALLY HEAVY DOWNPOURS... ESPECIALLY DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ007-021>024-038>040-073>076-083>086-011100- PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-CHATHAM- STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-SCOTLAND-HOKE- 333 PM EDT THU JUN 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH THIS EVENING. DAMAGING WIND GUSTS OVER 60 MPH AND LARGE HAIL OVER ONE INCH IN DIAMETER MAY OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG TO SEVERE STORMS ARE POSSIBLE ON MONDAY. THESE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS... LARGE HAIL... AND LOCALLY HEAVY DOWNPOURS... ESPECIALLY DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 30, 7:47 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT THU JUN 30 2016
NCZ084-085-010030-
SCOTLAND NC-RICHMOND NC-
747 PM EDT THU JUN 30 2016
...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SCOTLAND AND
RICHMOND COUNTIES UNTIL 830 PM EDT...
AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
STRONG THUNDERSTORMS OVER SOUTHERN SCOTLAND AND SOUTHERN
RICHMOND COUNTIES...MOVING NORTH AT 15 MPH.
WIND GUSTS AS HIGH AS 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LAURINBURG...ROCKINGHAM...HAMLET...HOFFMAN...ELLERBE...
DOBBINS HEIGHTS...WAGRAM... GIBSON...
EAST LAURINBURG AND SANDHILLS GAME LAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
FREUQENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.
&&
LAT...LON 3480 7968 3481 7992 3486 7990 3486 7988
3490 7985 3495 7987 3498 7987 3501 7990
3504 7988 3506 7990 3512 7979 3513 7958
3512 7957 3508 7958 3507 7957 3506 7948
3496 7936 3485 7934 3467 7951
TIME...MOT...LOC 2346Z 189DEG 14KT 3480 7960
VINCENTSpecial weather statement, Jun 30, 7:57 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
757 PM EDT THU JUN 30 2016
NCZ040-076-010045-
LEE NC-CHATHAM NC-
757 PM EDT THU JUN 30 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN LEE AND
SOUTHEASTERN CHATHAM COUNTIES UNTIL 845 PM EDT...
AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GOLDSTON...OR 11 MILES WEST OF SANFORD...
MOVING EAST AT 10 MPH.
WIND GUSTS AS HIGH AS 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SANFORD...PITTSBORO...GOLDSTON...GUM SPRINGS...CUMNOCK...BYNUM...
MONCURE...SEAFORTH BOAT DOCK...
FEARRINGTON AND SHEARON HARRIS RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3581 7910 3566 7898 3561 7899 3558 7892
3549 7900 3544 7933 3548 7936 3550 7934
3552 7935 3552 7939 3561 7945
TIME...MOT...LOC 2357Z 250DEG 9KT 3553 7937
VINCENTLocal storm report, Jun 30, 8:33 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
833 PM EDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM TSTM WND GST MACKALL ARMY AIRFIELD 35.04N 79.50W
06/30/2016 M37 MPH RICHMOND NC AWOS
KHFF REPORTED A CONVECTIVE WIND GUST OF 37 MPH AT 826
PM EDT.
&&
EVENT NUMBER RAH1600631
VINCENTSpecial weather statement, Jun 30, 8:37 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
837 PM EDT THU JUN 30 2016
NCZ075-086-010130-
HOKE NC-MOORE NC-
837 PM EDT THU JUN 30 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF HOKE AND
SOUTHEASTERN MOORE COUNTIES UNTIL 930 PM EDT...
AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RAEFORD...MOVING NORTH AT 10 MPH.
WIND GUSTS AS HIGH AS 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN PINES...RAEFORD...PINEHURST...ABERDEEN...WHISPERING PINES...
PINEBLUFF...VASS...ASHLEY HEIGHTS...BOWMORE AND SILVER CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
FREUQENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.
&&
LAT...LON 3492 7935 3496 7936 3505 7947 3521 7948
3527 7922 3524 7916 3521 7915 3520 7910
3513 7911 3511 7910 3493 7906 3492 7908
TIME...MOT...LOC 0037Z 189DEG 7KT 3502 7933
VINCENTLocal storm report, Jun 30, 8:39 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
839 PM EDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND GST MACKALL ARMY AIRFIELD 35.04N 79.50W
06/30/2016 M44 MPH RICHMOND NC AWOS
HFF REPORTED A CONVECTIVE WIND GUST OF 44 MPH AT 833 PM
EDT.
&&
EVENT NUMBER RAH1600632
VINCENTSpecial weather statement, Jun 30, 10:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1039 PM EDT THU JUN 30 2016 NCZ041-010315- WAKE NC- 1039 PM EDT THU JUN 30 2016 ...AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT PORTIONS OF CENTRAL WAKE COUNTY UNTIL 1115 PM EDT... AT 1037 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY NEAR RALEIGH...MOVING NORTHEAST AT 15 MPH. HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... RALEIGH...CARY...WAKE FOREST...GARNER...ZEBULON...KNIGHTDALE... WENDELL...ROLESVILLE...LAKE BENSON AND LAKE WHEELER. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING. && LAT...LON 3562 7862 3574 7883 3602 7856 3584 7828 TIME...MOT...LOC 0237Z 227DEG 15KT 3576 7864 77
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:10 PM EDT | Severe Thunderstorm Warning | RAH | Richmond, Scotland | 24 min |
| Jun 30, 8:37 PM EDT | Special Weather Statement | RAH | Hoke | 53 min |
| Jun 30, 10:48 PM EDT | Areal Flood Advisory | RAH | Wake | 3 hr |
| Jun 30, 11:15 PM EDT | Areal Flood Advisory | RAH | Forsyth | 2 hr |
| Jul 1, 12:16 AM EDT | Special Weather Statement | RAH | Forsyth | 59 min |
| Jul 1, 1:02 AM EDT | Flash Flood Warning | RAH | Forsyth | 3 hr |
| Jul 1, 1:31 AM EDT | Special Weather Statement | RAH | Davidson | 44 min |
Nearby
Special Weather Statements in North Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.